Alert archive / Arkansas / Flash Flood Warnings in 2009
Flash Flood Warning 59, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 24, 2009, 4:36 PM CDT for Craighead County, Greene County, Lawrence County, Arkansas. It was in force for 5 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2009, 4:36 PM CDT (21:36 UTC)
- Expired
- May 24, 2009, 9:30 PM CDT
- In force
- 5 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Craighead County, AR, Greene County, AR, Lawrence County, AR
The radar
The Memphis radar (KNQA), 121 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 4:36 PM CDT | FLASH FLOOD | Jonesboro, AR | STREET FLOODING WIDESPREAD ACROSS CITY. NO HOMES IMPACTED. |
| May 24, 5:10 PM CDT | FLASH FLOOD | Lake City, AR | AREAS ALONG AND NORTH OF HIGHWAY 63 FLOODING. NO HOMES IMPACTED AT THIS TIME. |
| May 24, 6:57 PM CDT | FLASH FLOOD | 3 N Brookland, AR | FLOODING ALONG COUNTY ROAD 792. SEVERAL OTHER ROADS FLOODED BETWEEN JONESBORO AND BROOKLAND |
| May 24, 7:50 PM CDT | FLASH FLOOD | 3 Nw Brookland, AR | *** 1 FATAL *** ON HIGHWAY 785 APPROX 1 MILE SOUTH OF GREENE COUNTY LINE AN SUV FLIPPED OVER IN DEEP WATER AT 710 PM CDT. THREE PEOPLE IN VEHICLE. ONE CONFIRMED DEAD REPORTED AS OF THIS TIME 750 PM CDT. |
| May 24, 7:50 PM CDT | FLASH FLOOD | N Brookland, AR | COUNTY ROADS 785 AND 791 IN NORTHERN CRAIGHEAD COUNTY ARE BOTH COVERED WITH WATER IMPAIRING ALL TRAVEL. |
| May 24, 7:50 PM CDT | FLASH FLOOD | N Jonesboro, AR | ON COUNTY ROAD 785 AN SUV FLIPPED OVER IN DEEP WATER AT 710 PM. THREE PEOPLE IN VEHICLE. ONE CONFIRMED DEAD REPORTED AS OF THIS TIME. |
| May 24, 8:00 PM CDT | FLASH FLOOD | 5 Sw Paragould, AR | FLAS FLOODING CAUSED A LARGE CULVERT ALONG HIGHWAY 358 TO WASH OUT. THE ROAD WAS IMPASSABLE. |
| May 24, 9:20 PM CDT | FLASH FLOOD | 3 N Brookland, AR | SOUTH BOUND LANE CLOSED AT INTERSECTION OF HWY 49 AND 49B DUE TO WATER COVERNING THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 242137
FFWMEG
ARC031-055-075-250030-
/O.NEW.KMEG.FF.W.0059.090524T2137Z-090525T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
436 PM CDT SUN MAY 24 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
GREENE COUNTY IN EASTERN ARKANSAS...
LAWRENCE COUNTY IN EASTERN ARKANSAS...
* UNTIL 730 PM CDT
* AT 436 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED VERY HEAVY
RAIN OVER THE WARNED AREA. TWO TO 4 INCHES OF RAINFALL HAS
FALLEN ACROSS THE WARNED AREA. ADDITIONAL HEAVY RAIN IS EXPECTED
TO OCCUR OVER NORTHERN PORTIONS OF CRAIGHEAD COUNTY AND MOVE INTO
GREENE AND LAWRENCE COUNTIES.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
INCLUDE BLACK OAK...WALCOTT...STRAWBERRY...RAVENDEN...PORTIA...OAK
GROVE HEIGHTS...MINTURN...LYNN...LAFE...IMBODEN...FONTAINE...
EVENING STAR...EGYPT...DELAPLAINE...COLLEGE CITY...BEECH GROVE...
ANNIEVILLE AND ALICIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3623 9136 3626 9125 3623 9124 3624 9122
3621 9116 3614 9108 3616 9082 3627 9081
3626 9032 3620 9032 3619 9018 3610 9031
3600 9038 3599 9029 3571 9029 3571 9104
3589 9104 3590 9136
$$1 follow-up statement
000
WGUS54 KMEG 250024
FFWMEG
ARC031-055-075-250230-
/O.EXT.KMEG.FF.W.0059.000000T0000Z-090525T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
723 PM CDT SUN MAY 24 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
GREENE COUNTY IN EASTERN ARKANSAS...
LAWRENCE COUNTY IN EASTERN ARKANSAS...
* UNTIL 930 PM CDT
* AT 723 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED VERY HEAVY
RAIN OVER THE WARNED AREA EARLIER THIS AFTERNOON. THREE TO 5 INCHES
OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA. ADDITIONAL SHOWERS
WILL DEVELOP AND MOVE ACROSS THE WARNED AREA.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
INCLUDE RAVENDEN...OAK GROVE HEIGHTS...LAFE...IMBODEN...EVENING
STAR...DELAPLAINE...COLLEGE CITY...BEECH GROVE AND ANNIEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3623 9136 3626 9125 3623 9124 3624 9122
3621 9116 3614 9108 3616 9082 3627 9081
3626 9032 3620 9032 3619 9018 3610 9031
3600 9038 3599 9029 3571 9029 3571 9104
3589 9104 3590 9136
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:29 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 24, 3:29 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 329 PM CDT SUN MAY 24 2009 .DISCUSSION... SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO SWIRL AROUND A TROPICAL LOW PRESSURE SYSTEM CURRENTLY LOCATED OVER EAST CENTRAL ARKANSAS. THESE SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH THE EVENING HOURS AS THIS LOW PRESSURE SYSTEM VERY SLOWLY MOVES OFF TO THE WEST. CONTINUED WITH HIGH POPS FOR THIS EVENING AS THE SURFACE LOW WILL BE NEARBY ALONG WITH ABUNDANT MOISTURE REMAINING OVER THE AREA. SURFACE LOW WILL BE SITUATED ACROSS CENTRAL ARKANSAS ON MONDAY AS THE MIDSOUTH REMAINS IN A MOIST AND UNSTABLE ATMOSPHERE. AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED WITH THE BEST CHANCES ACROSS NORTHWEST PORTIONS OF THE FORECAST AREA. CONVECTION SHOULD DIE OFF MONDAY NIGHT ESPECIALLY AFTER MIDNIGHT WITH THE LOSS OF DAYTIME HEATING. AN UNSETTLED WEATHER PATTERN WILL REMAIN OVER THE MIDSOUTH TUESDAY AND WEDNESDAY AS MAINLY DIURNAL CONVECTION CAN BE EXPECTED OVER THE AREA. HIGH TEMPERATURES WILL BE NEAR SEASONAL NORMALS WITH HIGHS IN THE LOW TO MID 80S. NIGHTS WILL GENERALLY BE WARM AND MUGGY WITH LOWS NEAR 70 DEGREES. THE ABOVE MENTIONED SURFACE LOW WILL FINALLY CLEAR THE REGION AS A COLD FRONT APPROACHES THE MIDSOUTH WEDNESDAY NIGHT. AN UPPER LEVEL TROUGH WILL ACCOMPANY THIS COLD FRONT HELPING TO PUSH THIS FRONT THROUGH MOST OF THE FORECAST AREA BY THURSDAY. THERE WILL BE AN INCREASE IN SHOWERS AND THUNDERSTORMS ON THURSDAY ALONG THE FRONT BEFORE HIGH PRESSURE IS ABLE TO MOVE INTO THE AREA THURSDAY NIGHT/FRIDAY. BOTH THE GFS AND ECMWF ARE IN PRETTY GOOD AGREEMENT IN KEEPING NEXT WEEKEND DRY AS HIGH PRESSURE WILL BUILD OVER THE OHIO VALLEY AND GREAT LAKES AREA. TEMPERATURES WILL BE SEASONABLE WITH HIGHS IN THE LOW TO MID 80S AND LOWS IN THE 60S DURING THIS TIME FRAME. KNS && .AVIATION... 18Z TAFS TROPICAL SURFACE LOW WAS CENTERED ABOUT 90NM SOUTHWEST OF KMEM AT 17Z...DRIVING NORTHWEST AROUND 10KTS. THE POSITION OF THE LOW PUTS THE MIDSOUTH IN THE WARM SECTOR THIS AFTERNOON. 12Z NAM MODEL CONTINUES TO PLACE LOW TO MODERATE INSTABILITY OVER NORTH MS... THROUGH SOUTHWEST TN... INTO NORTHEAST AR THROUGH 00Z. TAFS WERE UPDATED EARLIER FOR ADDITION OF THUNDER AND ONLY MINOR ADJUSTMENTS WERE MADE FOR THE 18Z SCHEDULED ISSUANCE. LOW MVFR AND IFR CIGS APPEAR IN STORE FOR LATE EVENING AND OVERNIGHT PERIODS...THROUGH THE GFS LAMP GUIDANCE MAY BE OVERDONE JUST A BIT. CIGS SHOULD IMPROVE TO SOLID MVFR BY AROUND 15Z MONDAY. PWB && .PRELIMINARY POINT TEMPS/POPS... MEM 69 81 69 84 / 70 80 50 60 MKL 68 80 68 83 / 70 80 40 60 JBR 67 80 67 83 / 90 90 60 60 TUP 68 82 68 84 / 50 70 30 60 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 24, 3:51 PM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 351 PM CDT SUN MAY 24 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-252300- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 351 PM CDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG THUNDERSTORMS ARE POSSIBLE ACROSS THE MIDSOUTH THROUGH 10 PM CDT. GUSTY WINDS UP TO 50 MPH WILL BE THE MAIN HAZARD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH THURSDAY MAINLY DURING THE AFTERNOON AND EVENING HOURS. HEAVY DOWNPOURS AND LOCALIZED FLOODING...FREQUENT LIGHTNING...GUSTY WINDS UP TO 50 MPH...AND PEA SIZE HAIL WILL BE THE MAIN HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 5:26 PM CDT | Tornado Warning | MEG | Mississippi | 49 min |
| May 24, 5:49 PM CDT | Tornado Warning | MEG | Mississippi | 41 min |
| May 24, 6:34 PM CDT | Tornado Warning | MEG | Mississippi | 26 min |
| May 24, 6:52 PM CDT | Tornado Warning | MEG | Cross, Poinsett | 38 min |
Nearby
Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.